Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 40, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2001, 2:57 PM EDT for Ulster County, New York. It was in force for 78 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 2:57 PM EDT (18:57 UTC)
- Expired
- Jul 1, 2001, 4:15 PM EDT
- In force
- 78 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Ulster County, NY
The radar
The Albany radar (KENX), 79 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:20 PM EDT | Thunderstorm Wind | Gardiner, NY | |
| Jul 1, 4:25 PM EDT | Thunderstorm Wind | New Paltz, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1136 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
886 WUUS51 KALY 011857 SVRALY NYC111-012015- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 257 PM EDT SUN JUL 1 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ULSTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 415 PM EDT * AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF GREENFIELD PARK TO 14 MILES SOUTHWEST OF GREENFIELD PARK...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FROST VALLEY AT 300 PM EDT ULSTER HEIGHTS AND SUNDOWN AT 305 PM EDT NAPANOCH AND RIGGSVILLE AT 320 PM EDT KERHONKSON AND ULSTERVILLE AT 325 PM EDT WEST SHOKAN AT 330 PM EDT OLIVEBRIDGE AT 335 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4199 7467 4131 7466 4131 7392 4199 7392
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:15 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 1, 11:15 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1115 AM EDT SUN JUL 1 2001
ANOTHER QUICK UPDT TO ADD WW 486 TO BAL OF DIST XCP
EXTRM SRN...WITH SMALL OVERLAP. SCT TSTMS ALG 20NNW KRUT-
KN66 ATTM...MORE CONVECTION INVOF CDFNT ALG LK ERIE.
.ALY...NY ERN...SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT
ZONES 32 33 38 42
SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT
ZONES 39>43 47>54 58>61
VT EXTRM SRN...SEVERE THUNDERSTORM WATCH TIL 4 PM ZONES 13 14
MA EXTRM WRN...SEVERE THUNDERSTORM WATCH TIL 4 PM ZONE 1
CT NW...NONE.In the hours before
Local storm report, Jul 1, 12:15 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1215 PM EDT SUN JUL 01 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1211 PM SPEIGLETOWN NY .88 INCH HAIL
07/01/01 RENSSELAERLocal storm report, Jul 1, 12:38 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1238 PM EDT SUN JUL 01 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
t
1200 PM LATHAM NY WIND DAMAGE
07/01/01 ALBANY SEVERAL TREES DOWNLocal storm report, Jul 1, 2:07 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
207 PM EDT SUN JUL 01 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM LATHAM NY WIND DAMAGE
07/01/01 ALBANY SEVERAL TREES DOWN
1211 PM SPEIGLETOWN NY .88 INCH HAIL
07/01/01 RENSSELAER
1211 PM SPEIGLETOWN NY .75 INCH HAIL
07/01/01 RENSSELAER
0151 PM WEST SAND LAKE NY 1 INCH HAIL
07/01/01 RENSSELAER
0151 PM AVERILL PARK NY .75 INCH HAIL
07/01/01 RENSSELAER
0153 PM POESTENKILL NY 1 INCH HAIL
07/01/01 RENSSELAER
0200 PM AVERILL PARK NY 2 INCH HAIL
07/01/01 RENSSELAERLocal storm report, Jul 1, 2:09 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
209 PM EDT SUN JUL 01 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM LATHAM NY WIND DAMAGE
07/01/01 ALBANY SEVERAL TREES DOWN
1211 PM SPEIGLETOWN NY .88 INCH HAIL
07/01/01 RENSSELAER
1211 PM SPEIGLETOWN NY .75 INCH HAIL
07/01/01 RENSSELAER
0151 PM WEST SAND LAKE NY 1 INCH HAIL
07/01/01 RENSSELAER
0151 PM AVERILL PARK NY .75 INCH HAIL
07/01/01 RENSSELAER
0153 PM POESTENKILL NY 1 INCH HAIL
07/01/01 RENSSELAER
0200 PM AVERILL PARK NY 2 INCH HAIL
07/01/01 RENSSELAERLocal storm report, Jul 1, 2:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
237 PM EDT SUN JUL 01 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM GUILDERLAND CENTER NY WIND DAMAGE
07/01/01 ALBANY TREES DOWN AND QUARTER
HAILThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:43 AM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 62 min |
| Jul 1, 12:00 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 60 min |
| Jul 1, 12:08 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 67 min |
| Jul 1, 1:11 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 79 min |
| Jul 1, 1:41 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 64 min |
| Jul 1, 2:10 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery, Schenectady, Schoharie | 80 min |
| Jul 1, 2:34 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 56 min |
| Jul 1, 2:42 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Saratoga | 63 min |
| Jul 1, 3:16 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 59 min |
| Jul 1, 3:24 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 66 min |
| Jul 1, 3:32 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 58 min |
| Jul 1, 3:38 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 52 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.